Wyoming, 2011High Wind in Wyoming, February 14 to 15, 2011
February 14 to 15, 2011 · NWS CYS · 4 events in 4 counties and zones
Strong winds aloft and a large pressure gradient at the surface produced strong winds.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds aloft and a large pressure gradient at the surface produced strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 14, 4:18 AM MST, 1 hour 34 minutes earlier.
Area forecast discussion, Feb 14, 4:18 AM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
418 AM MST MON FEB 14 2011
.UPDATE...
&&
.AVIATION...12Z TAFS
VFR CONDITIONS EXPECTED TODAY AS HIGH PRESSURE OVER COLORADO KEEPS
CONDITIONS DRY. EXPECT GUSTY WEST TO SOUTHWEST WINDS TO DEVELOP
AROUND 18Z OR SO AND CONTINUE THROUGH THE REMAINDER OF THE TAFS.
GUSTS OF 30 TO 35 KTS EXPECTED TONIGHT FOR MOST OF OUR SOUTHEAST
WYOMING AND NEBRASKA PANHANDLE AIRPORTS.
&&
.PREV DISCUSSION... /ISSUED 242 AM MST MON FEB 14 2011/
SHORT TERM...TODAY THROUGH WEDNESDAY
VERY MILD AND DRY CONDITIONS ARE IN STORE FOR THE CWA IN THE SHORT
TERM. SW FLOW WILL BE ALOFT TODAY AS THE UPPER RIDGE AXIS MOVES
EAST OF THE FORECAST AREA AND AN UPPER TROUGH REMAINS OFF THE WEST
COAST. A THERMAL RIDGE WILL REMAIN OVER THE CWA THROUGH TUES
NIGHT. THE FLOW ALOFT WILL BECOME WEST TONIGHT AND A BENIGN
DISTURBANCE WILL MOVE ACROSS THE AREA. THIS DISTURBANCE WILL JUST
RESULT IN A WIND SHIFT. SW WINDS WILL BECOME W TO NW THIS EVENING.
THIS LOOKS LIKE A GOOD SET UP FOR GAP WINDS IN THE USUAL AREAS
AROUND CHUGWATER TO WHEATLAND AND AROUND THE ARLINGTON AREAS. 700
MB WINDS IN THESE AREAS WILL BE OVER 50 MPH TONIGHT AND TUES.
THEREFORE...HAVE ISSUED A HIGH WIND WATCH FOR THESE AREAS FOR
TONIGHT AND TUES. MAY HAVE TO CONSIDER ADDING THE REST OF THE
LARAMIE RANGE AREA INTO IT...ESPECIALLY THE SOUTHERN PORTIONS
INCLUDING WYO HILL. THE UPPER FLOW WILL SHIFT BACK TO THE SW LATE
TUES AND THIS FLOW WILL CONTINUE INTO THUR MORNING. THE WEST COAST
UPPER TROUGH WILL FINALLY BEGIN TO MOVE INLAND WED NIGHT. HIGH
TEMPERATURES WILL BE FROM 15 TO 20 DEGREES ABOVE NORMAL TODAY
THROUGH WEDNESDAY.
LONG TERM...THURSDAY THROUGH MONDAY
ONE LAST WARM DAY THURSDAY AHEAD OF A SHORTWAVE MOVING IN FROM THE
WEST. WEST OF THE LARAMIE RANGE...CLOUDS WILL BE ON THE INCREASE
WITH COOLER TEMPERATURES AND SNOW DEVELOPING IN THE SNOWY AND
SIERRA MADRE RANGES THURSDAY MORNING. WHILE EAST OF THE LARAMIE
RANGE...FOLKS IN THIS AREA SHOULD SEE PARTLY CLOUDY SKIES...GUSTY
WEST TO SOUTHWEST WINDS AND TEMPERATURES IN THE MID TO UPPER 50S.
BOTH THE GFS AND ECMWF MODELS SHOW SOME DECENT QPF OVER THE SNOWY
AND SIERRA MADRE RANGES...SO LATER SHIFTS WILL MOST LIKELY NEED TO
ISSUE SOME HEADLINES FOR SNOW AS THE EVENT DRAWS CLOSER.
FRONT LOOKS TO PASS THROUGH SOUTHEAST WYOMING THURSDAY AFTERNOON
WITH GUSTY NORTHWEST WINDS DEVELOPING BEHIND THE FRONT. 700MB
TEMPERATURES FALL FROM AROUND FREEZING THURSDAY MORNING TO -14C
THURSDAY AFTERNOON...SO HIGHS MAY BE EARLY IN THE AFTERNOON PRIOR
TO FRONTAL PASSAGE. MODELS DO NOT SHOW MUCH IN THE WAY OF PRECIP
FOR AREAS EAST OF THE LARAMIE RANGE WITH THIS SYSTEM. MAIN IMPACT
WITH THIS SYSTEM EAST OF THE LARAMIE RANGE WILL BE COLDER
TEMPERATURES. TEMPERATURES FRIDAY MORNING AND AFTERNOON LOOK TO
BE BACK NEAR NORMAL AND ARE EXPECTED TO CONTINUE INTO THE WEEKEND.
NEXT CHANCE FOR PRECIP LOOKS TO BE SUNDAY NIGHT INTO MONDAY AS A
SHORTWAVE TRACKS THROUGH COLORADO AND PRECIP SPREADS NORTH OUT
AHEAD OF IT INTO SOUTHERN WYOMING. GFS SHOWS A SURFACE LOW OVER
NORTHEASTERN COLORADO SUNDAY NIGHT WITH SOUTHEASTERLY UPSLOPE WINDS
INTO THE PANHANDLE AND EXTREME SOUTHEAST WYOMING. THIS LOW THOUGH
DOES NOT LOOK TO STICK AROUND AND MOVES RATHER QUICKLY EASTWARD
INTO THE PLAINS...SO RIGHT NOW...NOT LOOKING AT ANY MAJOR EVENTS.
AVIATION...06Z TAF ISSUANCE
VFR CONDITIONS WILL PREVAIL WITH INTERVALS OF HIGH CLOUDS PASSING
OVERHEAD. SURFACE WINDS HAVE DIMINISHED THIS EVENING AS FORECAST...
AND WILL REMAIN 10 KT OR LESS TONIGHT. SOUTHWESTERLY SURFACE WINDS
WILL BECOME BREEZY AT TIMES BEGINNING LATE MONDAY MORNING AND WILL
CONTINUE INTO THE EARLY EVENING. GUSTS AROUND 25 KT WILL BE POSSIBLE.
&&
FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. DRY AND
MILD CONDITIONS WILL PERSIST OVER THE NEXT FEW DAYS BUT FIRE
DANGER REMAINS IN THE LOW CATEGORY. STRONG WINDS ARE EXPECTED ONCE
AGAIN AROUND THE ARLINGTON AND BORDEAUX AREAS MON NIGHT THROUGH TUES.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 5 PM MONDAY TO 8 PM TUESDAY FOR WYZ106-
WYZ110.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...KMD
LONG TERM/AVIATION...CLAYCOMBHazardous weather outlook, Feb 14, 5:43 AM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
543 AM MST MON FEB 14 2011
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>119-
151245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
543 AM MST MON FEB 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ106-110-151245-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
543 AM MST MON FEB 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WATCH IS IN EFFECT FOR THE AREA FOR TONIGHT. WESTERLY
WINDS ARE EXPECTED TO INCREASE TO 30 TO 45 MPH WITH GUSTS OVER 60
MPH. GUSTS IN THE MOUNTAINS ARE EXPECTED TO BE OVER 70 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WATCH IS IN EFFECT FOR THE AREA FOR TUESDAY. WESTERLY
WINDS ARE EXPECTED TO BE FROM 30 TO 45 MPH...WITH GUSTS OVER 60
MPH. GUSTS IN THE MOUNTAINS WILL BE OVER 70 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
KMD
High Wind, North Laramie Range
- When
- February 14, 5:52 AM MST
- Where
- North Laramie Range forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
RAWS site at Esterbrooke measured a gust of 61 mph.
High Wind, North Snowy Range Foothills
- When
- February 14, 10:56 PM MST to February 15, 1:56 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington measured sustained winds in excess of 40 mph throughout the event with a peak gust of 63 mph at 14/2301 PM.
High Wind, South Laramie Range
- When
- February 15, 3:00 AM MST to 4:25 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UP railroad sensor at Buford measured sustained winds in excess of 40 mph.
High Wind, South Laramie Range Foothills
- When
- February 15, 4:30 AM MST to 5:30 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UP railroad sensor at Lynch recorded wind gusts in excess of 58 mph with a peak gust of 67 mph at 15/0530 AM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in New Jersey, February 14, 2011$40,000 · 21 events
- Wildfire in Texas, February 14 to 17, 2011$20,000 · 4 events
- High Wind and Strong Wind in Washington, February 14, 2011$20,000 · 56 kt wind · 4 events
- Winter Storm and High Wind in Nevada, February 14 to 16, 2011$20,000 · 74 kt wind · 3 events
- Winter Storm and Heavy Snow in California, February 14 to 16, 2011$15,000 · 62 kt wind · 5 events
- Strong Wind in Pennsylvania, February 14, 2011$10,000 · 10 events
- Strong Wind in Maryland, February 14, 2011$5,000 · 5 events
- High Wind in Virginia, February 14, 2011$2,000 · 50 kt wind · 5 events
- Heavy Snow in Oregon, February 14 to 16, 20115 events
- High Wind in Oregon, February 14 to 15, 201169 kt wind · 4 events
- Heavy Snow in Maine, February 14, 20114 events
- Strong Wind in Delaware, February 14, 2011$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276855, 276853, 276854, 276856.